Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 25, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 3, 2011, 3:30 AM CDT for 5 counties in North Dakota. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2011, 3:30 AM CDT (08:30 UTC)
- Expired
- Jun 3, 2011, 4:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:30 AM CDT | TSTM WND DMG | Arvilla, ND | VIEWER REPORTED TREES WERE UPROOTED AND ON A HOUSE. |
| Jun 3, 3:40 AM CDT | TSTM WND DMG | 3 W Park River, ND | SEVERAL MATURE EVERGREEN TREES WERE UPROOTED. |
| Jun 3, 3:45 AM CDT | TSTM WND DMG | 4 N Park River, ND | THE ROOF TO A BARN BUILT IN 1985 IS GONE. THERE ARE ALSO 2 TO 3 INCH IN DIAMETER TREE BRANCHES ON THE GROUND. |
| Jun 3, 3:50 AM CDT | HAIL 0.88 | Edinburg, ND | |
| Jun 3, 4:15 AM CDT | TSTM WND GST 58 | Cavalier, ND | LARGE TREE BRANCHES WERE BLOWN DOWN AROUND TOWN. A 58 MPH WIND GUST WAS MEASURED AT THE CAVALIER AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 1:25 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
271
WUUS53 KFGF 030830
SVRFGF
NDC019-035-063-067-099-030930-
/O.NEW.KFGF.SV.W.0025.110603T0830Z-110603T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 AM CDT FRI JUN 3 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHEASTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...
WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 430 AM CDT
* AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTH OF FAIRDALE TO NEAR EMERADO...MOVING TO THE
NORTHEAST AT 60 MPH. ALSO NICKEL SIZE HAIL MAY ACCOMPANY THE
DAMAGING WINDS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
JOHNSTOWN...CONWAY AND ADAMS AROUND 335 AM CDT.
PARK RIVER...PISEK AND MANVEL AROUND 340 AM CDT.
MINTO...VOSS AND VESELEYVILLE AROUND 345 AM CDT.
WARSAW AND GARDAR AROUND 350 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE FOREST RIVER...UNION...GRAFTON...HENSEL...ST. THOMAS AND
DRAYTON.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 147 AND 216...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4899 9722 4856 9718 4842 9712 4839 9717
4838 9714 4828 9711 4824 9715 4821 9712
4822 9713 4816 9714 4816 9711 4814 9715
4802 9710 4780 9745 4831 9830 4837 9829
4837 9832 4901 9777
TIME...MOT...LOC 0829Z 215DEG 50KT 4842 9825 4795 9733
WIND...HAIL 60MPH 0.88IN
$$
HOPPES2 follow-up statements
755
WWUS53 KFGF 030901
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
401 AM CDT FRI JUN 3 2011
NDC019-035-063-067-099-030930-
/O.CON.KFGF.SV.W.0025.000000T0000Z-110603T0930Z/
CAVALIER ND-GRAND FORKS ND-NELSON ND-PEMBINA ND-WALSH ND-
401 AM CDT FRI JUN 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALSH...
PEMBINA...NORTHEASTERN NELSON...NORTHERN GRAND FORKS AND SOUTHEASTERN
CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 430 AM CDT...
AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF FAIRDALE TO 2 MILES WEST OF BIG WOODS...
MOVING TO THE NORTHEAST AT 55 MPH. NICKEL SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS. ALSO A TORNADO WARNING IS IN EFFECT
FOR PARTS OF WALSH AND PEMBINA COUNTIES.
SEVERE THUNDERSTORMS WILL BE NEAR...
HOOPLE...GARDAR AND CRYSTAL AROUND 405 AM CDT.
ST. THOMAS...MOUNTAIN AND HERRICK AROUND 410 AM CDT.
DRAYTON AND HENSEL AROUND 415 AM CDT.
CAVALIER...GLASSTON AND AKRA AROUND 420 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE CONCRETE...HAMILTON...BACKOO...PEMBINA...NECHE AND BATHGATE.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 174 AND 215...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4899 9722 4856 9718 4842 9712 4839 9717
4838 9714 4828 9711 4824 9715 4821 9712
4822 9713 4816 9714 4816 9711 4814 9715
4802 9710 4780 9745 4831 9830 4837 9829
4837 9832 4901 9777
TIME...MOT...LOC 0900Z 215DEG 50KT 4859 9804 4836 9710
$$
HOPPES537
WWUS53 KFGF 030914
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 AM CDT FRI JUN 3 2011
NDC035-063-030922-
/O.CAN.KFGF.SV.W.0025.000000T0000Z-110603T0930Z/
GRAND FORKS ND-NELSON ND-
414 AM CDT FRI JUN 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NELSON AND
NORTHERN GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
NORTHEAST NELSON AND NORTHERN GRAND FORKS COUNTIES.
LAT...LON 4899 9724 4856 9718 4845 9714 4846 9712
4843 9715 4842 9712 4839 9717 4838 9714
4837 9716 4833 9713 4864 9809 4901 9777
TIME...MOT...LOC 0912Z 215DEG 50KT 4873 9789 4849 9695
$$
NDC019-067-099-030930-
/O.CON.KFGF.SV.W.0025.000000T0000Z-110603T0930Z/
CAVALIER ND-PEMBINA ND-WALSH ND-
414 AM CDT FRI JUN 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WALSH...PEMBINA AND EAST CENTRAL CAVALIER COUNTIES IN NORTHEAST NORTH
DAKOTA UNTIL 430 AM CDT...
AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 3 MILES WEST OF MOUNTAIN TO 5 MILES WEST OF STEPHEN...MOVING TO
THE NORTHEAST AT 55 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS. ALSO A TORNADO WARNING REMAINS IN EFFECT FOR PARTS OF
PEMBINA COUNTY.
SEVERE THUNDERSTORMS WILL BE NEAR...
CAVALIER...GLASSTON AND AKRA AROUND 420 AM CDT.
LEROY...JOLIETTE AND HAMILTON AROUND 425 AM CDT.
PEMBINA...NECHE AND BATHGATE AROUND 430 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE BACKOO.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 187 AND 215...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.
&&
LAT...LON 4899 9724 4856 9718 4845 9714 4846 9712
4843 9715 4842 9712 4839 9717 4838 9714
4837 9716 4833 9713 4864 9809 4901 9777
TIME...MOT...LOC 0912Z 215DEG 50KT 4873 9789 4849 9695
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:15 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 3, 2:15 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 215 AM CDT FRI JUN 3 2011 .SHORT TERM...MAIN CONCERN WILL BE SEVERE POTENTIAL INTO THE EARLY MORNING HOURS. COMPLEX WITH STRONG STRAIGHT LINE WINDS (60-90MPH) LOCATED JUST WEST OF THE FA (JUST WEST OF JAMESTOWN). MID-LEVEL WINDS INCREASE OVERNIGHT SO POTENTIAL FOR STRONG WINDS TO CONTINUE DEFINITELY DOES EXIST. THIS COMPLEX EXPECTED TO RIDE MID-LEVEL CAPPING...WHICH WOULD PUT IN ON A PATH FROM JMS-GFK-BDE (WHERE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED). MUCAPE 3000-4000 J/KG AND DEEP LAYER SHEAR NR 50 KNOTS WILL SUPPORT SEVERE POTENTIAL ACROSS THIS AREA. SFC TROUGH WILL BE NEAR THE VALLEY 12Z...AND ACROSS THE FAR EASTERN FA AROUND 21Z. THINK THAT WARM MID-LEVEL TEMPS WILL PREVENT MUCH RE-DEVELOPMENT DURING THE MORNING HOURS...AND THAT SCATTERED STORMS WILL BE POSSIBLE EAST OF THE VALLEY AFTER 18Z. SEVERE THREAT APPEARS MINIMAL GIVEN CURRENT EXPECTED SPEED OF SFC TROUGH. HOWEVER...IF THIS TIMING SLOWS THAN THE FAR EAST COULD HAVE A GREATER RISK FOR SEVERE STORMS THIS AFTERNOON. WINDS WILL BECOME WEST BEHIND SFC TROUGH AND STRONGER. STRONGEST WINDS WILL BE ACROSS THE NW FA WHERE 850MB SPEEDS ARE NR 35 KNOTS. GIVEN WINDS ALOFT...THINK SUSTAINED SPEEDS WILL BE JUST BELOW ADVISORY CRITERIA. ALTHOUGH 850MB TEMPS COOL TODAY...WESTERLY LOW- LEVEL FLOW AND SUNSHINE SHOULD ALLOW TEMPS TO RISE INTO THE 70S...POSSIBLY NR 80F. UPPER WAVE MOVES EAST ACROSS CANADA ON SATURDAY...SENDING A WEAK COLD FRONT INTO THE NORTHERN FA. ISOLD-SCATTERED SHOWERS/THUNDER POSSIBLE ACROSS THE NORTHERN FA WITH SFC CONVERGENCE. SFC HIGH PRESSURE WORKS INTO THE REGION FOR SUNDAY. .LONG TERM (MON-THUR)...THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM PERIOD. IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL BEGIN TO SLIDE INTO THE NORTHERN PLAINS...WHICH SHOULD PROVIDE WARMER WEATHER DURING THE PERIOD. MOISTURE WILL ALSO BE INCREASING. SHOWERS AND STORMS ARE POSSIBLE MONDAY WEST OF THE VALLEY...AND THEN CHANCES INCREASE AND SPREAD EASTWARD TO THE REST OF THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. && .AVIATION...THUNDERSTORM COMPLEX WILL LIKELY AFFECT MOST TAF SITES INTO THE EARLY MORNING HOURS. THE REMAINDER OF THE DAY WILL LIKELY BE VFR...WITH GUSTY WESTERLY WINDS. THUNDER RE-DEVELOPMENT POSSIBLE THIS AFTERNOON FOR KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/GRG
Hazardous weather outlook, Jun 2, 4:38 AM CDT, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 438 AM CDT THU JUN 2 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 438 AM CDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION. AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER VALLEY FRIDAY MORNING AND EARLY AFTERNOON. THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. TG
In the hours before
Special weather statement, Jun 3, 3:03 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 303 AM CDT FRI JUN 3 2011 NDZ016-026-027-029-030-030900- EASTERN WALSH COUNTY ND-GRAND FORKS ND-NELSON ND-STEELE ND-TRAILL ND- 303 AM CDT FRI JUN 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WALSH... NORTHWESTERN TRAILL...NORTHERN STEELE...SOUTHEASTERN NELSON AND GRAND FORKS COUNTIES UNTIL 400 AM CDT... AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR FINLEY...OR 44 MILES SOUTHWEST OF GRAND FORKS... MOVING TO THE NORTHEAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... GOLDEN LAKE AROUND 310 AM CDT. NORTHWOOD AND HATTON AROUND 320 AM CDT. KEMPTON AROUND 325 AM CDT. HOLMES AROUND 330 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 138 AROUND 345 AM CDT...AND MILE MARKER 159 AROUND 400 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:11 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 64 min |
| Jun 3, 2:32 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 1 more | 58 min |
| Jun 3, 2:34 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Steele, Traill | 28 min |
| Jun 3, 3:12 AM CDT | Tornado Warning | FGF | Nelson | 48 min |
| Jun 3, 3:39 AM CDT | Tornado Warning | FGF | Pembina, Walsh | 51 min |
| Jun 3, 4:23 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 24 min |
| Jun 3, 4:32 AM CDT | Areal Flood Advisory | FGF | Nelson, Pembina, Walsh | 6 hr |
| Jun 3, 6:54 AM CDT | Wind Advisory | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 14 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.